Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

What does a black spot on tongue indicate?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 780 Questions
This morning I noticed a black spot on the left side of my tongue, (top and side)...about mid-way. I am sick with a sore throat. What made me notice this is, I began to vomit up soup I had. As I was vomiting, I started to feel a pulling or what would almost feel like a lump in this area of my tongue. I checked it out and found no lump, but a darkening or black spot about an inch long and 1/2 inch wide. The area is not sore nor sensitive to the touch. My throat is swollen but this I believe is part of the sore throat I have. I was at my PCP's office yesterday and this spot was not there. She would have noticed it because she examined my throat. My PCP prescribed Zithromax as a precaution because I complained of a heaviness starting in my chest with some slight congestion. It almost looks like a black and blue mark. The vomiting did not make my throat feel any better, but I do not think the black mark came from this. Your advice appreciated. I am thinking of returning to my PCP this morning. I found this service in my search on Web MD inquiring about this. Thank you.
Posted Sun, 16 Feb 2014 in General Health
Answered by Dr. Dipti Singh 1 hour later
Brief Answer: Can be a normal melanin pigmentation Detailed Answer: Hello, Thank you for consulting with XXXXXXX This is Dr. Dipti Singh here to answer your query. As you are mentioning that you have noticed some black spot on your tongue, there can be two possibilities for this 1-First it can be a normal melanin pigmentation of tongue as there are no symptoms like soreness or sensitivity 2-Second possibility is there can be any kind of allergy from the medication which have been prescribed to you. Better once you should visit your doctor again and get it confirmed and if needed get the medications changed. Hope this will help you. Regards, Dr Dipti Singh
Above answer was peer-reviewed by
Follow-up: What does a black spot on tongue indicate? 19 minutes later
Hi...thank you for your response. I have been checking it and it appears to be lessening in color and a more purplish tint to it and clearing up to a small degree. I have taken the generic form of Zithromax Z-P in the past with no reaction, but that does not mean it could not happen. If this is not a reaction to medication what will cause melanin pigmentation to develop like this? My tongue has never had this pigmentation happen before. Is there anything I can do to prevent this from happening again? It looks like a black and blue mark on the tongue. what would cause this to occur like this. Your response is appreciated. Thank you. XXXXXXX Fialo
Answered by Dr. Dipti Singh 35 hours later
Brief Answer: Can be a lichenoid reaction or aphthous ulcer Detailed Answer: Hello,XXXX As you are mentioning that it is now lessening in size and changing its color then it cannot be a normal pigmentation. In this circumstance, I would think of three possibilities: 1. Allergic reaction of the medication -if it is a normal allergic reaction then it will heal on its own as you will stop taking the medication. 2. Lichenoid reaction 3. It can also be an aphthous ulcer or a lesion of Pemphigus. A close examination of the spot by an oral medicine specialist will be helpful to narrow down the possibilities. The doctor may order for specific tests such as biopsy if required. I would urge to consult the specialist and confirm the condition before trying any remedies. Thank you Regards Dr. Dipti Singh
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor